Q:

9/11/2013
I have been consulted regarding desensitization to ribavarin on a 52 year-old woman with hepatitis C. Her husband died from cirrhosis from transfusion-related hep C. In 2005 she developed a diffuse, intensely pruritic red rash within 48 hours of starting ribavin and PEG interferon. She continued the medications for two weeks, and did not experience fever or other systemic symptoms, blisters, conjunctival involvement, oral lesions or exfoliation. The rash resolved quickly after discontinuing ribavarin. She resumed interferon therapy, although it had no effect on her viral load.

It is the opinion of the transplant hepatologist who is caring for her that the only treatment that may prevent her from progressing to cirrhosis includes ribavarin.  I can find only one case report about desensitization to ribavrin;[ Ladd, A; J Clin Gastroerology 2012, 46(8)716-17.] That patient had a history of urticaria, not a fixed eruption like my patient. The protocol seems very aggressive to me, starting at 80mg; I would start at a much lower dose.

Do you think it would be appropriate to attempt desensitization to ribavarin in this patient? She has been advised that there is only one case report, that an attempt may not be successful, and that she may experience a similar, or worse rash if desensitization is attempted.

A:

Thank you for your inquiry.

It may give you some encouragement that there is another report of successful desensitization to ribavirin which exists in abstract form only. I have copied the abstract for you below. It is of note that this patient had symptoms at least which sound similar to those experienced by your patient. Thus, you have a report where desensitization worked in a situation other than urticaria.

Based on this fact and the lack of the symptoms you mentioned that would preclude readministration of ribavirin, I think the risk/benefit ratio does favor an attempted desensitization. I would also proceed more slowly. Unfortunately, the exact protocol used by the authors in the abstract copied below is not delineated in detail, but I would think that, considering the fact that your patient did not experience the rash until 48 hours after the administration of ribavirin, a slower, perhaps five day protocol, would be indicated if this would be logistically possible.

In summary, to reiterate, I do feel that, since desensitization has been carried out successfully in a patient with a maculopapular rash, and since ribavirin could be of great help to this patient, the risk/benefit ratio favors a desensitization protocol.

Thank you again for your inquiry and we hope this response is helpful to you.

Successful ribavirin desensitisation in a patient with chronic hepatitis C infection
Piñero Saavedra, M; Cimbollek, S; Leguisamo Milla, S; Ortega-Camarero, M
Virgen del Rocio University Hospital, Allergy Unit, Sevilla, Spain
Background: Hepatitis C virus (HCV) infection is an increasing health problem in developed countries. Combination therapy with pegylated-interferon and ribavirin is the treatment of choice for these patients. We present a case of a successful desensitization to ribavirin in a patient who showed a delayed skin reaction to this drug.
Method: A 62 year-old women with HCV infection was treated 6 years ago during 6 months with the combination therapy of pegylated-interferon once weekly and ribavirin 1000mg daily, without any incidence. Two months ago she started with the same combination therapy again due to ineffective response. She presented an erythematous macupapular rash without fever, systemic symptoms nor eosinophilia 24h after the first dose of ribavirin, which resolved 2 days after ribavirin was discontinued in spite of maintenance of pegylated-interferon. Prick test and epicutaneous test with ribavirin were performed and a modified 12 steps intravenous desensitization protocol was designed with three dilutions (0.04 mg/ml, 0.4 mg/ml and 4 mg/ml). Montelukast 10mg, desloratadine 5mg, deflazacort 30 mg and acetylsalicylic acid 300mg od. 48H before and after the desensitization protocol was prescribed. Risk and benefits were discussed with the patient and an informed consent was obtained.
Result: cutaneous test with ribavirin were both negative. No adverse reaction during the procedure was observed and oral maintenance ribavirin therapy was well tolerated.
Conclusion: we present a delayed cutaneous reaction to ribavirin which could be safely reintroduced with a desensitization protocol. At present our patient is in treatment with the triple therapy pegylated-interferon, ribavirin and boceprevir without new symptoms.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology